Manuscripta Mathematica

, Volume 134, Issue 1–2, pp 225–257

Strongly tilting truncated path algebras

Open Access


For any truncated path algebra Λ, we give a structural description of the modules in the categories \({\mathcal{P}^{<\infty}(\Lambda\text{-}{\rm mod})}\) and \({\mathcal{P}^{<\infty}(\Lambda\text{-}{\rm mod})}\) , consisting of the finitely generated (resp. arbitrary) Λ-modules of finite projective dimension. We deduce that these categories are contravariantly finite in Λ−mod and Λ-Mod, respectively, and determine the corresponding minimal \({\mathcal{P}^{<\infty}}\) -approximation of an arbitrary Λ-module from a projective presentation. In particular, we explicitly construct—based on the Gabriel quiver Q and the Loewy length of Λ—the basic strong tilting module ΛT (in the sense of Auslander and Reiten) which is coupled with \({\mathcal{P}^{<\infty}(\Lambda\text{-}{\rm mod})}\) in the contravariantly finite case. A main topic is the study of the homological properties of the corresponding tilted algebra \({\tilde{\Lambda} = {\rm End}_\Lambda(T)^{\rm op}}\) , such as its finitistic dimensions and the structure of its modules of finite projective dimension. In particular, we characterize, in terms of a straightforward condition on Q, the situation where the tilting module \({T_{\tilde{\Lambda}}}\) is strong over \({\tilde{\Lambda}}\) as well. In this Λ-\({\tilde{\Lambda}}\)-symmetric situation, we obtain sharp results on the submodule lattices of the objects in \({\mathcal{P}^{<\infty}({\rm Mod}\text{-}\tilde{\Lambda})}\) , among them a certain heredity property; it entails that any module in \({\mathcal{P}^{<\infty}({\rm Mod}\text{-}\tilde{\Lambda})}\) is an extension of a projective module by a module all of whose simple composition factors belong to \({\mathcal{P}^{<\infty}({\rm Mod}\text{-}\tilde{\Lambda})}\) .

Mathematics Subject Classification (2000)

16G10 16G20 16E05 16E10 16D90 


  1. 1.
    Ágoston I., Happel D., Lukács E., Unger L.: Standardly stratified algebras and tilting. J. Algebra 226, 144–160 (2000)MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Angeleri-Hügel L., Trlifaj J.: Tilting theory and the finitistic dimension conjectures. Trans. Am. Math. Soc. 354, 4345–4358 (2002)MATHCrossRefGoogle Scholar
  3. 3.
    Auslander M., Green E.: Modules over endomorphism rings. Commun. Algebra 20, 1259–1278 (1992)MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Auslander M., Reiten I.: Applications of contravariantly finite subcategories. Adv. Math. 86, 111–152 (1991)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Auslander M., Smalø S.O.: Preprojective modules over artin algebras. J. Algebra 66, 61–122 (1980)MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Babson E., Huisgen-Zimmermann B., Thomas R.: Generic representation theory of quivers with relations. J. Algebra 322, 1877–1918 (2009)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Burgess W., Huisgen-Zimmermann B.: Approximating modules by modules of finite projective dimension. J. Algebra 178, 48–91 (1995)MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Cline E., Parshall B., Scott L.: Stratifying endomorphism algebras. Mem. Am. Math. Soc. 591, 1–119 (1996)MathSciNetGoogle Scholar
  9. 9.
    Dlab V.: Quasi-hereditary algebras revisited, in Representation theory of groups, algebras, and orders (Constanta, 1995). An. Stiint. Univ. Ovidius Constanta Ser. Mat. 4, 43–54 (1996)MATHMathSciNetGoogle Scholar
  10. 10.
    Dugas, A., Huisgen-Zimmermann, B.: Finitistic dimensions under strong tilting. Preliminary manuscriptGoogle Scholar
  11. 11.
    Dugas A., Huisgen-Zimmermann B., Learned J. (2008) Truncated path algebras are homologically transparent Part I. In: Göbel R., Goldsmith B. (eds) Models Modules and Abelian Groups. de Gruyter: Berlin, pp. 445–461Google Scholar
  12. 12.
    Frisk A.: Dlab’s theorem and tilting modules for stratified algebras. J. Algebra 314, 507–537 (2007)MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Happel D., Unger L.: On a partial order of tilting modules. Algebras Represent. Theory 8, 147–156 (2005)MATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Huisgen-Zimmermann B.: Homological domino effects and the first finitistic dimension conjecture. Invent. Math. 108, 369–383 (1992)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Huisgen-Zimmermann, B.: The phantom menace in representation theory, in Algebra and its applications (Athens, OH, 1999) (D. V. Huynh, et al., eds.). Contemp. Math. 259, 247–278 (2000)Google Scholar
  16. 16.
    Huisgen-Zimmermann B., Smalø S.O.: A homological bridge between finite and infinite-dimensional representations of algebras. Algebras Represent. Theory 1, 169–188 (1998)MATHCrossRefGoogle Scholar
  17. 17.
    Miyashita Y.: Tilting modules of finite projective dimension. Math. Z. 193, 113–146 (1986)MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Ringel C.M.: The category of modules with good filtrations over a quasi-hereditary algebra has almost split sequences. Math. Z. 208, 209–223 (1991)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Smalø S.O.: Functorial finite subcategories over triangular matrix rings. Proc. Am. Math. Soc. 111, 651–656 (1991)Google Scholar

Copyright information

© The Author(s) 2010

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of the PacificStocktonUSA
  2. 2.Department of MathematicsUniversity of CaliforniaSanta BarbaraUSA

Personalised recommendations